Alert archive / South Dakota / Tornado Warnings in 2011
Tornado Warning 20, NWS Rapid City, SD
NWS Rapid City, SD issued this tornado warning at Jul 22, 2011, 8:36 PM MDT for Harding County, South Dakota. It was in force for 24 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2011, 8:36 PM MDT (02:36 UTC)
- Expired
- Jul 22, 2011, 9:00 PM MDT
- In force
- 24 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
County Harding County, SD
The radar
The Rapid City radar (KUDX), 183 km from the middle of the area, began a volume at 02:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 8:55 PM MDT | HAIL 1 | 10 N Buffalo, SD | |
| Jul 22, 9:10 PM MDT | HAIL 1.75 | 3 Sse Ludlow, SD | HAIL LASTED 15 MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 3, 10:24 PM MST | Severe Thunderstorm Watch | SPC | 157 days |
| Jul 22, 4:35 PM MDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 2.6 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1316 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 2669 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
421 WFUS53 KUNR 230236 TORUNR SDC063-230300- /O.NEW.KUNR.TO.W.0020.110723T0236Z-110723T0300Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE RAPID CITY SD 836 PM MDT FRI JUL 22 2011 THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A * TORNADO WARNING FOR... CENTRAL HARDING COUNTY IN NORTHWESTERN SOUTH DAKOTA... * UNTIL 900 PM MDT * AT 833 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED 10 MILES NORTHWEST OF BUFFALO...AND MOVING EAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... BUFFALO. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS. && LAT...LON 4580 10332 4558 10330 4557 10381 4575 10383 TIME...MOT...LOC 0236Z 266DEG 19KT 4567 10369 $$ CARSTENS
2 follow-up statements
821 WWUS53 KUNR 230249 SVSUNR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 849 PM MDT FRI JUL 22 2011 SDC063-230300- /O.CON.KUNR.TO.W.0020.000000T0000Z-110723T0300Z/ HARDING SD- 849 PM MDT FRI JUL 22 2011 ...A TORNADO WARNING REMAINS IN EFFECT FOR CENTRAL HARDING COUNTY UNTIL 900 PM MDT... AT 846 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED 7 MILES NORTH OF BUFFALO...MOVING EAST AT 25 MPH. LOCATIONS IMPACTED INCLUDE... AREAS NORTH OF BUFFALO. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS. && LAT...LON 4560 10359 4576 10372 4580 10332 4558 10330 TIME...MOT...LOC 0249Z 263DEG 23KT 4569 10356 $$ CARSTENS
111 WWUS53 KUNR 230257 SVSUNR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 857 PM MDT FRI JUL 22 2011 SDC063-230307- /O.EXP.KUNR.TO.W.0020.000000T0000Z-110723T0300Z/ HARDING SD- 857 PM MDT FRI JUL 22 2011 ...THE TORNADO WARNING FOR CENTRAL HARDING COUNTY WILL EXPIRE AT 900 PM MDT/1000 PM CDT/... THE TORNADO THREAT HAS DIMINISHED...THEREFORE THE TORNADO WARNING HAS EXPIRED. HOWEVER...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR THE AREA. LAT...LON 4560 10359 4576 10372 4580 10332 4558 10330 TIME...MOT...LOC 0257Z 263DEG 23KT 4570 10349 $$ CARSTENS
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jul 22, 2:39 PM MDT, 5 hours 57 minutes earlier.
Area forecast discussion, Jul 22, 2:39 PM MDT, 5 hours 57 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 239 PM MDT FRI JUL 22 2011 .DISCUSSION...20Z SFC ANALYSIS SHOWS LOW PRESSURE CENTERED OVER NORTH CENTRAL WYOMING WITH A NARROW INVERTED TROUGH EXTENDING TO NEAR GGW IN NWRN MONTANTA. WARM FROM APPEARS TO EXTEND FROM THE NORTHERN BLACK HILLS AREA TO NEAR ABR. VERY DRY AIR IS IN PLACE OVER NORTHEASTERN WYOMING AND THE HIGHER ELEVATIONS OF THE BLACK HILLS WITH DEWPOINTS IN THE LOWER 30S TO LOWER 40S. MEANWHILE DEWPOINTS ON THE PLAINS OF WESTERN SOUTH DAKOTA ARE IN THE 60S. FOR TONIGHT...THE WARM FRONT WILL CONTINUE TO MOVE SLOWLY NORTHWARD AND THE LOW PRESSURE CENTER WILL MOVE SLOWLY EASTWARD...DRAGGING A COLD FRONT INTO NORTHWESTERN SOUTH DAKOTA TOWARD MIDNIGHT. SIGNIFICANT MOISTURE WILL POOL ALONG THE WARM FRONT LATE THIS AFTERNOON AND THIS EVENING. CAPPING INVERSION WILL WEAKEN LATE THIS AFTERNOON SUPPORTING SURFACE-BASED CONVECTION ALONG THE BOUNDARY AS UPPER TROUGH APPROACHES. NOTABLE 850-700MB FRONTOGENESIS AS WELL AS 0-6KM BULK SHEAR VALUES AROUND 25M/S. HODOGRAPHS SUGGEST DISCRETE SUPERCELLS AT THE START...TRANSITIONING TO A BOW ECHO- TYPE CONFIGURATION LATE THIS EVENING WITH AN MCS OR TWO TRAVERSING ND OR NWRN SD. THE MAIN THREAT WILL INITIALLY BE VERY LARGE HAIL AND THEN WIND LATER THIS EVENING AS SYSTEM GROWS UPSCALE. ON SATURDAY...UPPER TROUGH MOVES INTO CENTRAL CANADA WITH SOUTHERN END SHORTWAVE WHIPPING AROUND IT INTO THE NORTHERN PLAINS. COULD BE SOME LEFTOVER SHRA/TSRA IN THE NORTH...BUT SUBSIDENCE/DRYING BEHIND MAIN UPPER TROUGH RATHER STRONG. SURFACE HIGH BRINGS NICE NIGHT SATURDAY NIGHT. SUNDAY...SURFACE HIGH SLIPS EAST WITH RETURN FLOW DEVELOPING OVER THE WESTERN CWA. NARROW RIBBON OF 500-1000J/KG MLCAPE DEVELOPS OVER THE HIGHER TERRAIN LATE IN THE AFTERNOON...WHICH MAY SUPPORT ISOLATED TSRA. HOWEVER LITTLE UPPER FORCING AVAILABLE TO HELP BREAK THE CAP SO WILL KEEP THE FORECAST DRY FOR NOW. EXTENDED...A WEAK UPPER LEVEL RIDGE OVER THE LOWER MISSISSIPPI VALLEY WILL KEEP SOUTHWEST FLOW OVER THE REGION FOR EARLY NEXT WEEK. CHANCES FOR THUNDERSTORMS CAN BE EXPECTED AT TIMES THROUGH THE PERIOD AS WEAK DISTURBANCES ROTATE AROUND THE RIDGE. TEMPERATURES WILL BE NEAR TO SLIGHTLY ABOVE SEASONAL AVERAGES THROUGH THE PERIOD...WITH HIGHS GENERALLY IN THE 80S TO MID 90S. && .AVIATION...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED HEADING INTO THE NIGHT...MAINLY IN THE AREA OF THE BLACK HILLS...AND TOWARD THE NORTH AND EAST. SOME OF THESE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. OTHERWISE VFR CONDITIONS ARE EXPECTED THROUGH SATURDAY MORNING. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
Hazardous weather outlook, Jul 22, 10:36 AM MDT, 10 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1036 AM MDT FRI JUL 22 2011 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-231300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1036 AM MDT (1136 AM CDT) FRI JUL 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP OVER NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND TONIGHT. THE GREATEST POTENTIAL FOR SEVERE THUNDERSTORMS WILL BE OVER FAR NORTHWESTERN SOUTH DAKOTA WHERE THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING GENERALLY NORTH AND EAST OF A LINE FROM GILLETTE IN NORTHEASTERN WYOMING...TO THE NORTHERN BLACK HILLS...TO MISSION IN SOUTH CENTRAL SOUTH DAKOTA. VERY LARGE HAIL GREATER THAN 2 INCHES AND DAMAGING WINDS WILL BE THE MAIN THREAT. ISOLATED TORNADOES ARE POSSIBLE LATE THIS AFTERNOON AND EARLY THIS EVENING GENERALLY NORTH OF A LINE FROM CAMP CROOK TO FAITH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A COUPLE OF THUNDERSTORMS MAY OCCUR OVER FAR NORTHWESTERN SOUTH DAKOTA DURING THE DAY SATURDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED. THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON INTO THE MIDDLE OF NEXT WEEK. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY OVER NORTHWESTERN SOUTH DAKOTA.
In the hours before
Local storm report, Jul 22, 7:32 PM MDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
732 PM MDT FRI JUL 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0731 PM HAIL ROSEBUD 43.23N 100.85W
07/22/2011 E1.75 INCH TODD SD LAW ENFORCEMENT
&&
CALDERONLocal storm report, Jul 22, 7:33 PM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
733 PM MDT FRI JUL 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 4 NW ROSEBUD 43.27N 100.91W
07/22/2011 E1.00 INCH TODD SD PUBLIC
&&
CALDERONLocal storm report, Jul 22, 7:38 PM MDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
738 PM MDT FRI JUL 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 1 NE ROSEBUD 43.24N 100.84W
07/22/2011 E1.25 INCH TODD SD TRAINED SPOTTER
&&
CALDERONLocal storm report, Jul 22, 7:54 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
754 PM MDT FRI JUL 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND GST 7 W LADNER 45.83N 103.88W
07/22/2011 E70 MPH HARDING SD PUBLIC
&&
CALDERONLocal storm report, Jul 22, 8:18 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
818 PM MDT FRI JUL 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0817 PM HAIL 9 N CAMP CROOK 45.68N 103.98W
07/22/2011 E2.75 INCH HARDING SD PUBLIC
&&
CALDERONLocal storm report, Jul 22, 8:32 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
832 PM MDT FRI JUL 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM TSTM WND GST 10 SSE CEDAR BUTTE 43.45N 100.95W
07/22/2011 E60 MPH MELLETTE SD PUBLIC
&&
CALDERONThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 6:10 PM MDT | Severe Thunderstorm Warning | UNR | Todd | 65 min |
| Jul 22, 6:39 PM MDT | Flash Flood Warning | UNR | Todd | 3 hr |
| Jul 22, 7:08 PM MDT | Severe Thunderstorm Warning | UNR | Harding | 82 min |
| Jul 22, 7:14 PM MDT | Severe Thunderstorm Warning | UNR | Todd | 61 min |
| Jul 22, 7:51 PM MDT | Tornado Warning | UNR | Harding | 25 min |
| Jul 22, 7:58 PM MDT | Severe Thunderstorm Warning | UNR | Mellette, Todd | 42 min |
| Jul 22, 8:22 PM MDT | Areal Flood Warning | UNR | Todd | 6 hr |
| Jul 22, 8:23 PM MDT | Severe Thunderstorm Warning | UNR | Harding | 67 min |
| Jul 22, 8:33 PM MDT | Severe Thunderstorm Warning | UNR | Harding, Perkins | 57 min |
| Jul 22, 9:21 PM MDT | Severe Thunderstorm Warning | UNR | Harding, Perkins | 54 min |
| Jul 22, 9:38 PM MDT | Severe Thunderstorm Warning | UNR | Harding | 37 min |
| Jul 22, 9:45 PM MDT | Severe Thunderstorm Warning | UNR | Perkins | 32 min |
| Jul 22, 9:58 PM MDT | Severe Thunderstorm Warning | UNR | Harding | 47 min |
| Jul 22, 10:08 PM MDT | Severe Thunderstorm Warning | UNR | Harding, Perkins | 67 min |
| Jul 22, 10:23 PM MDT | Flash Flood Warning | UNR | Harding | 6 hr |
| Jul 22, 10:38 PM MDT | Severe Thunderstorm Warning | UNR | Harding | 52 min |
| Jul 22, 11:10 PM MDT | Severe Thunderstorm Warning | UNR | Harding, Perkins | 65 min |
| Jul 23, 12:11 AM MDT | Severe Thunderstorm Warning | UNR | Harding, Perkins | 64 min |
| Jul 23, 4:29 AM MDT | Areal Flood Advisory | UNR | Harding | 5 hr |
Nearby
Tornado Warnings in South Dakota, 2011Every tornado warning in 2011Tornadoes in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.